New Mexico, 2014Flash Flood in New Mexico, August 4, 2014
August 4, 2014 · NWS EPZ · 1 event in 1 county or zone
A weak upper level trough was moving through Arizona with a weak ridge over the front range of the Rockies. At the surface, a bit of a dryline was located near the Rio Grande Valley providing some low level convergence for storms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough was moving through Arizona with a weak ridge over the front range of the Rockies. At the surface, a bit of a dryline was located near the Rio Grande Valley providing some low level convergence for storms to develop. Residual moisture from heavy rains earlier in the week contributed to the locally heavy rain that developed around the Columbus area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 4, 1:43 PM MST, 47 minutes earlier.
Area forecast discussion, Aug 4, 1:43 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 PM MDT MON AUG 4 2014
.SYNOPSIS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THE
REST OF THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS WILL
PRODUCE HEAVY RAINFALL WITH FLOODING POSSIBLE. RAIN CHANCES WILL
DECREASE TO A MORE ISOLATED COVERAGE ON TUESDAY AS MOISTURE
LEVELS DROP AND HIGH PRESSURE ALOFT BUILDS OVER THE REGION.
CHANCES FOR RAIN AND THUNDERSTORMS WILL INCREASE FOR FRIDAY AND
THE WEEKEND AS DEEP MOISTURE MOVES BACK INTO THE AREA.
TEMPERATURES WILL WARM UP A FEW DEGREES ABOVE NORMAL IN BY
THURSDAY...BUT WILL COOL DOWN TO NORMAL BY THE WEEKEND.
&&
.DISCUSSION...
WITH A DEEP UNSTABLE MOIST LAYER STRADDLING THE AREA AND AN UPPER
LEVEL TROUGH MOVING NORTH THROUGH ARIZONA...SHOWER AND
THUNDERSTORM ACTIVITY STARTED EARLY TODAY WITH MANY OF THE STORMS
DUMPING AN INCH OR MORE OF RAINFALL VERY QUICKLY. THE MAIN AREA OF
ACTIVITY EXTENDS FROM LAS CRUCES SOUTHWEST THROUGH THE NORTHWEST.
THE RATE AT WHICH THE STORMS IN THE AREA ARE PRODUCING RAIN MAKES
FLOODING ALONG DRAINAGES AND LOW LYING AREAS A POSSIBILITY EVEN IF
THE STORM COVERAGE IS NOT YET WIDESPREAD. MANY OF THE AREAS
AFFECTED HAVE HAD PLENTY OF RAIN THE PAST FEW DAYS WITH THE GROUND
STILL MOIST. EXCESS RUNOFF FROM HEAVY RAINFALL IN A SHORT AMOUNT
OF TIME COULD LEAD TO FLOODING ALONG DRAINAGES...ARROYOS AND SMALL
STREAMS. LOW WATER CROSSINGS AND POORLY DRAINED ROADS AND STREETS
COULD ALSO BE AFFECTED. A FLASH FLOOD WATCH IS IN EFFECT FOR
PORTIONS OF SOUTHCENTRAL AND SOUTHWEST NEW MEXICO UNTIL MIDNIGHT.
FOR FAR WEST TEXAS AND OTERO COUNTY STORM COVERAGE WILL BE MORE
SCATTERED WITH SOME OF THE STORMS PRODUCING LOCALLY HEAVY RAINFALL
AND A DIMINISHED FLOOD RISK. STORMS WILL TAPER OFF AND END LATER
TONIGHT.
TUESDAY THROUGH THURSDAY WILL SEE LESS THUNDERSTORM ACTIVITY DUE
TO REDUCED MOISTURE AND INCREASED STABILITY FROM STRENGTHENING
HIGH PRESSURE ALOFT. THE HIGH PRESSURE WILL ROUGHLY CENTERED OVER
THE LOCAL AREA THROUGH THAT TIME AND WILL HELP SUPPRESS STORM
ACTIVITY DOWN TO ISOLATED COVERAGE. DAY TIME HEATING AND RESIDUAL
MOISTURE STILL BE ABLE TO GENERATE A FEW STORMS EACH AFTERNOON AND
EVENING. TEMPERATURES WILL ALSO INCREASE WITH THE DRIER CONDITIONS
WITH NEAR NORMAL TEMPERATURES TUESDAY AND WEDNESDAY AND ABOVE
NORMAL TEMPERATURES ON THURSDAY.
BY THURSDAY EVENING THE HIGH ALOFT WILL SHIFT TO THE EAST AND
ALLOW A MOIST SOUTHERLY FLOW BACK INTO THE AREA. IN ADDITION AN
EASTERLY WAVE WILL APPROACH THE AREA. AS RESULT CHANCES FOR RAIN
AND THUNDERSTORMS WILL INCREASE WEST OF THE RIO GRANDE ON FRIDAY
AND WILL INCREASE AREA WIDE FOR SATURDAY AND SUNDAY. FOR NOW...
LOOKING AT KEEPING RAIN CHANCES IN THE SCATTERED CATEGORY WITH
REDUCED WIDESPREAD FLOODING RISK. LOCALIZED FLOODING FROM HEAVY
RAINFALL WILL STILL BE POSSIBLE. TEMPERATURES WILL ALSO COOL BACK
DOWN DUE TO INCREASED CLOUDINESS AND MOISTURE.
THE FIRST PART OF NEXT WEEK SHOULD BE A LITTLE DRIER AS HIGH
PRESSURE ALOFT RE-STRENGTHENS OVER THE AREA AND AN EASTERLY FLOW
PUSHES MOISTURE MORE TO THE WEST.
&&
.AVIATION...VALID 05/00Z - 06/00Z.
EXPECT SCATTERED TSRA MAINLY WEST OF THE RIO GRANDE INTO THE EARLY
EVENING HOURS...WITH MORE ISOLATED ACTIVITY EAST. BRIEF VISBY
RESTRICTIONS TO LESS THAN 1SM POSSIBLE IN STRONGER STORMS...WITH
GUSTS TO 40 KNOTS AND SMALL HAIL POSSIBLE IN THE HIGHER ELEVATIONS.
SOUTHERLY WINDS AT ANVIL-LEVEL WILL LEAD TO A LOT OF HIGH CIRRUS AND
CIRROSTRATUS AROUND THIS EVENING...AND THIS WILL HELP LIMIT OVERALL
INSTABILITY AND REDUCE CHANCES OF MORE ORGANIZED STORMS MOVING UP
FROM MEXICO. SUBTROPICAL RIDGE WILL HELP SUPPRESS THUNDERSTORM
DEVELOPMENT SOMEWHAT ON TUESDAY...WITH MOST ACTIVITY REMAINING OVER
THE HIGHER TERRAIN AND LOWLANDS IN SW NEW MEXICO.
&&
.FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL PRODUCE HIGHLY LOCALIZED FLOODING
MAINLY WEST OF THE RIO GRANDE THIS AFTERNOON...CLOSER TO ANY WEAK
UPPER LEVEL DISTURBANCES MOVING OUT AHEAD OF A DEEP TROUGH OVER
THE GREAT BASIN. THE UPPER LEVEL RIDGE WILL BUILD BACK OVER THE
AREA TOMORROW...RESULTING IN A DOWNTICK IN THUNDERSTORM ACTIVITY
FOR MOST OF THE COMING WEEK. THUNDERSTORMS WILL MAINLY BE FOCUSED
OVER THE HIGHER TERRAIN OF THE SACRAMENTO MOUNTAINS AND GILA
REGIONS. AS A RESULT...MIN RH VALUES WILL DROP INTO THE MID-20S
ACROSS THE LOWLANDS...BUT REMAIN FAIRLY MOIST OVER THE HIGHER
TERRAIN. WITH LIGHT LOW-LEVEL WINDS...VENT RATES WILL BE LIMITED
OVER THE LOWER ELEVATIONS THROUGH WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 70 90 71 95 72 / 30 10 20 10 10
SIERRA BLANCA 68 86 67 91 67 / 20 10 10 10 10
LAS CRUCES 68 89 67 92 69 / 40 10 20 10 10
ALAMOGORDO 67 89 67 92 68 / 30 20 20 10 10
CLOUDCROFT 52 69 51 75 52 / 40 30 30 30 20
TRUTH OR CONSEQUENCES 67 89 67 92 69 / 70 20 20 20 20
SILVER CITY 63 84 62 89 62 / 60 30 20 20 20
DEMING 68 89 68 94 69 / 60 20 20 10 10
LORDSBURG 68 92 69 94 68 / 40 10 20 10 10
WEST EL PASO METRO 72 90 73 95 73 / 30 10 20 10 10
DELL CITY 68 90 68 96 68 / 20 10 20 10 10
FORT HANCOCK 73 90 71 95 72 / 20 10 10 10 10
LOMA LINDA 66 86 68 90 68 / 20 10 20 10 10
FABENS 72 91 70 96 71 / 20 10 20 10 10
SANTA TERESA 71 90 71 93 71 / 30 10 20 10 10
WHITE SANDS HQ 69 91 69 92 71 / 30 10 20 10 10
JORNADA RANGE 68 88 68 92 68 / 40 20 20 10 10
HATCH 65 92 68 96 68 / 60 20 20 10 10
COLUMBUS 70 89 71 93 71 / 60 10 20 10 10
OROGRANDE 70 90 70 95 69 / 20 10 20 10 10
MAYHILL 57 75 58 82 57 / 30 30 30 30 20
MESCALERO 58 78 57 84 58 / 40 30 30 30 20
TIMBERON 57 76 57 80 57 / 30 30 30 30 20
WINSTON 59 81 60 80 59 / 60 30 30 30 20
HILLSBORO 62 81 62 86 65 / 70 20 20 20 20
SPACEPORT 67 89 69 91 68 / 50 20 20 10 10
LAKE ROBERTS 59 80 59 84 61 / 60 40 30 30 20
HURLEY 64 84 64 88 65 / 60 20 20 20 20
CLIFF 62 87 64 90 64 / 60 30 30 20 20
MULE CREEK 60 84 60 87 58 / 40 20 30 20 20
FAYWOOD 62 82 63 86 63 / 60 20 20 20 20
ANIMAS 70 92 69 95 68 / 40 10 20 10 10
HACHITA 67 92 67 94 67 / 50 10 20 10 10
ANTELOPE WELLS 66 89 67 94 67 / 50 10 20 10 20
CLOVERDALE 64 88 63 91 64 / 40 10 20 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ401>411.
TX...NONE.
&&
04/25 LUNDEEN/HARDIMAN
Hazardous weather outlook, Aug 4, 1:01 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
201 PM MDT MON AUG 4 2014
NMZ401>417-TXZ418>424-052015-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
201 PM MDT MON AUG 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT...UPDATED
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF
SOUTHCENTRAL AND SOUTHWEST NEW MEXICO AND COULD PRODUCE HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. THERE IS A RISK OF FLOODING
NEAR STRONGER STORMS. FLOODING MAY NOT BE WIDESPREAD BUT COULD
OCCUR IN SCATTERED LOCATIONS AND IMPACT DRAINAGES AND LOW WATER
CROSSINGS THAT ARE SUSCEPTABLE TO FLOODING. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF SOUTHCENTRAL AND SOUTH
WESTERN NEW MEXICO.
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE REMAINDER
OF THE AREA. PERIODS OF MODERATE TO HEAVY RAIN WITH LOCALIZED
MINOR FLOODING IS POSSIBLE. STRONGER STORMS MAY ALSO PRODUCE SMALL
HAIL AND WIND GUSTS UP TO 45 MPH. THUNDERSTORMS WILL TAPER OFF AND
DIMINISH LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
REDUCED MOISTURE AND INCREASED STABILITY WILL RESULT IN ISOLATED
LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS POSSIBLE EACH
AFTERNOON AND EVENING TUESDAY THROUGH THURSDAY. RAIN AMOUNTS WILL
BE GENERALLY LIGHT AND SPOTTY WITH A FEW AREAS GETTING MODERATE
RAINFALL. MOISTURE WILL INCREASE TOWARD THE END OF THE WEEK WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED FRIDAY THROUGH
SUNDAY. LOCALIZED MINOR FLOODING ALONG DRAINAGES AND ARROYOS MAY
OCCUR NEAR STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
LUNDEEN
In the hours before
Special weather statement, Aug 4, 11:40 AM MST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1240 PM MDT MON AUG 4 2014
NMZ401-402-404-041930-
UPPER GILA RIVER VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
1240 PM MDT MON AUG 4 2014
...THUNDERSTORMS WITH HEAVY RAIN OVER NORTH-CENTRAL GRANT COUNTY
THROUGH 130 PM MDT...
AT 1232 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
WATCHING AN AREA OF NEARLY STATIONARY THUNDERSTORMS JUST SOUTHEAST
OF MANGAS SPRINGS. THESE STORMS HAVE ALREADY PRODUCED AN INCH OF
RAIN NEAR THE JUNCTION OF HIGHWAYS 180 AND 100. ANOTHER INCH OF RAIN
IS POSSIBLE IN THIS AREA OVER THE NEXT HOUR.
WIND GUSTS UP TO 45 MPH AND MODERATE TO HEAVY RAIN ARE EXPECTED WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MANGUS SPRINGS...
HIGHWAY 180...
HIGHWAY 100...
HEAVY RAIN MAY FLOOD LOW WATER CROSSINGS. DO NOT DRIVE YOUR VEHICLE
ON A FLOODED ROADWAY.
&&
LAT...LON 3288 10833 3261 10847 3266 10863 3294 10848
PARK
Local storm report, Aug 4, 1:31 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
231 PM MDT MON AUG 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN CLOVERDALE 31.42N 108.93W
08/04/2014 E1.00 INCH HIDALGO NM TRAINED SPOTTER
SPOTTER REPORTS 1.0 INCHES RAIN AND SMALL HAIL PAST
HOUR. TOTAL NEAR 4 INCHES IN 3 DAYS.
&&
EVENT NUMBER EPZ1400341
JMPFlash Flood, Luna
- When
- August 4, 2:30 PM MST to 5:30 PM MST
- Where
- Luna County, 10.07 mi NNW of Columbus to 9.79 mi SSW of Columbus
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.953, -107.743
Two homes along Highway 11 were evacuated due to inundation with at least one inaccessible overnight. Water crossed Highway 11 near mile marker 10 where one car got stuck. The first few arroyos along Highway 9 west of Columbus flooded due to runoff from heavy rain over the Tres Hermanas Mountains. Total rainfall just north of Columbus was 2.97 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, August 4, 20141 death · 1 injured · 1 event
- Rip Current in New Jersey, August 4, 20141 death · 1 event
- Lightning Strike in Minnesota, August 4, 2014$1.5 million · 1 event
- Flash Flood and Flooding in Illinois, August 4, 2014$150,000 · 3 events
- Flash Flooding and Hail in Colorado, August 4, 2014$70,000 · 1 in hail · 6 events
- Hail in North Dakota, August 4, 2014$50,000 · 0.75 in hail · 1 event
- Flash Flood and Flood in Wisconsin, August 4, 2014$37,000 · 0.88 in hail · 4 events
- Flash Flood in Florida, August 4, 2014$40,000 · 1 event
- Hail and Damaging Wind in Illinois, August 4, 2014$30,000 · 1 in hail · 3 events
- Dense Fog in Minnesota, August 4 to 5, 20141 injured · $2,000 · 1 event
- Dense Fog in Virginia, August 4, 20148 events
- Flash Flooding and Lightning Strike in New Mexico, August 4, 2014$6,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538829.